New Mexico, 2008High Wind in New Mexico, January 28 to 29, 2008
January 28 to 29, 2008 · NWS MAF · 2 events in 1 county or zone
Strong winds in the mid and upper levels of the atmosphere, in advance of a series of upper level disturbances located over Arizona and along the West Coast, resulted in widespread high winds over portions of southeast New Mexico and the mountains of southwest Texas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds in the mid and upper levels of the atmosphere, in advance of a series of upper level disturbances located over Arizona and along the West Coast, resulted in widespread high winds over portions of southeast New Mexico and the mountains of southwest Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 28, 10:59 AM MST, 1 hour 28 minutes earlier.
Area forecast discussion, Jan 28, 10:59 AM MST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1159 AM CST MON JAN 28 2008
.AVIATION...
IR SATELLITE IMAGERY SHOWS A THICK BAND OF MID AND HIGH LEVEL
CLOUDS EXTENDING FROM THE BIG BEND REGION TO THE PERMIAN BASIN
LATE THIS MORNING. SKIES ARE CLEARING ACROSS THE SOUTHEAST NEW
MEXICO PLAINS...AND THE UPPER TRANS PECOS REGION BEHIND THIS BAND.
FARTHER WEST...A BATCH OF LOWER LEVEL CLOUD COVER WAS HOLDING IN
PLACE ACROSS THE GUADALUPE AND DAVIS MOUNTAINS...WITH CEILINGS
AROUND 5500 FT NOTED AT KGDP. WINDS HAVE INCREASED CONSIDERABLY
UNDERNEATH THE AREAS THAT ARE CLEARING...WITH SOUTHWEST WINDS
SUSTAINED BETWEEN 25-30 KNOTS AT KCNM...KATS...AND KHOB. GUSTS
BETWEEN 35-40 KNOTS ARE ALSO COMMON ACROSS THESE LOCATIONS. LOOK
FOR THESE STRONG WINDS TO CONTINUE THROUGH THE AFTERNOON... WITH
WINDS INCREASING FARTHER EAST ACROSS THE TRANS PECOS AND THE
PERMIAN BASIN AS CLEARING OCCURS. WE DID INCLUDE A TEMPO OF
BLOWING DUST WITH REDUCED VISIBILITY AT KHOB. ALL TAF SITES
INCLUDE SUSTAINED WINDS BETWEEN 20-25 KNOTS THROUGH THE REMAINDER
OF THE AFTERNOON. WINDY CONDITIONS WILL LIKELY PERSIST TONIGHT
INTO TUESDAY MORNING AS THE PRESSURE GRADIENT REMAINS TIGHT. WINDS
WILL GRADUALLY VEER WEST TO NORTHWEST TUESDAY MORNING. SKIES
SHOULD CONTINUE TO CLEAR THROUGH THE AFTERNOON INTO THE EVENING.
&&
PREV DISCUSSION... /ISSUED 445 AM CST MON JAN 28 2008/
DISCUSSION...
WINDY CONDITIONS ARE EXPECTED TODAY ACROSS THE MAJORITY OF SOUTHEAST
NEW MEXICO AND WEST TEXAS...WHICH IN TURN WILL RESULT IN FIRE
WEATHER CONCERNS. A STRONG SHORTWAVE TROUGH WAS DROPPING SOUTH
ALONG THE WEST COAST EARLY THIS MORNING. WATER VAPOR IMAGERY SHOWED
THIS WAVE...IN ADDITION TO ANOTHER SHORTWAVE TROUGH TRANSLATING
EASTWARD ACROSS ARIZONA. STRONG SOUTHWEST FLOW ALOFT PRECEDED THIS
TANDEM OF TROUGHS...ALONG WITH AN EXTENSIVE PLUME OF SUBTROPICAL
MOISTURE. A FEW SHOWERS MAY MATERIALIZE FROM JUST NORTH OF VAN HORN
.NORTH THROUGH THE GUADALUPE MOUNTAINS AND PORTIONS OF THE
SOUTHEAST NEW MEXICO PLAINS...IN CLOSE PROXIMITY TO EMBEDDED
SHORTWAVE TROUGHS IN THE MID LEVELS AND A 140 KT H25 JET. NOT
EXPECTING MUCH PRECIPITATION THOUGH. PRECIPITATION CHANCES WILL
DWINDLE WITH TIME TODAY AS THE BETTER SUBTROPICAL MOISTURE SHIFTS
EAST AHEAD OF SAID ONCOMING TROUGH.
THE RAWS SITE IN THE BOWL ALREADY INDICATED A GUST TO 63 MPH AT
28/930Z AS STRONG MID LEVEL SOUTHWEST WINDS IMPINGED UPON THE
GUADALUPE MOUNTAINS. EXPECT WIND SPEEDS IN BOTH THE GUADALUPE
MOUNTAINS...AND DAVIS MOUNTAINS ABOVE 6000 FEET...TO BECOME STRONGER
AS SUBSIDENCE INCREASES...CLOUDS DECREASE AND TEMPERATURES WARM
WHICH WILL AID MIXING. WILL REISSUE THE HIGH WIND WARNING FROM
28/10Z...AND EXTEND THE WARNING UNTIL 29/18Z AS THESE STRONGER MID
LEVEL WINDS WILL PERSIST OVER BOTH MOUNTAIN RANGES UNTIL THEN.
HEIGHT/SURFACE PRESSURE FALLS AHEAD OF THIS UPPER TROUGH WILL RESULT
IN STRONG SURFACE CYCLOGENESIS IN THE CENTRAL PLAINS TODAY. THE
RESULTANT SURFACE PRESSURE GRADIENT WILL TIGHTEN OVER THE NORTHERN
CWA...AND SOUTHEASTERN NEW MEXICO IN PARTICULAR. HAVE CONTINUED A
WIND ADVISORY FOR SOUTHEAST NEW MEXICO AND THE VAN HORN AREA THIS
AFTERNOON...AND ADDED REEVES COUNTY AS NORTHERN PORTIONS OF THE
COUNTY COULD SEE WINDS IN EXCESS OF 30 MPH THROUGH THE AFTERNOON.
UNCERTAINTY OVER HOW LONG THE LIFT/CLOUD COVER WILL LAST OVER
SOUTHEAST NEW MEXICO PREVENTED AN UPGRADE TO A HIGH WIND WARNING
OVER EDDY AND NORTHERN LEA COUNTY FOR THIS AFTERNOON. WILL MENTION
THIS TO THE DAY SHIFT SO THEY CAN REASSESS DURING THE MORNING.
THE SURFACE PRESSURE GRADIENT DOES NOT LOOK QUITE AS IMPRESSIVE
ELSEWHERE ACROSS THE CWA...NOT TO MENTION CLOUD COVER WILL LIKELY
INHIBIT MIXING OVER LOCATIONS FURTHER TO THE SOUTH AND EAST. FIRE
WEATHER CONCERNS WILL BE HEIGHTENED AREAWIDE...BUT WILL ELABORATE ON
THAT IN THE FIRE WEATHER DISCUSSION BELOW.
AFTER TEMPERATURES ROUGHLY 10 TO 15 DEGREES ABOVE NORMAL
TODAY...READINGS SHOULD BE CLOSER TO NORMAL VALUES TUESDAY AFTER A
PACIFIC COLD FRONT MOVES THROUGH THE AREA TONIGHT AND WEDNESDAY
MORNING. A TIGHT SURFACE PRESSURE GRADIENT WILL AFFECT THE AREA
TONIGHT WHICH WILL KEEP WINDS...AND TEMPERATURES...UP IN MOST
LOCATIONS. MOS INDICATING SOME LOCATIONS MAY STAY UP NEAR WIND
ADVISORY CRITERIA. NOT SOLD ON THIS IDEA AT THIS TIME...SO WILL
DEFER TO THE DAYSHIFT.
TEMPERATURES WILL WARM WEDNESDAY AS ANOTHER UPPER TROUGH EXPANDS
OVER THE CENTRAL/SOUTHERN ROCKIES. HIGH WINDS MAY AGAIN PLAGUE THE
GUADALUPE...IF NOT DAVIS...MOUNTAINS AS STRONG WINDS AT THE BASE OF
THIS TROUGH RAKE THE AREA. HAVE INCREASE WIND SPEEDS NEAR WIND
WARNING CRITERIA FOR NOW. PATH AND STRENGTH OF SAID TROUGH STILL UP
IN THE AIR...NOT TO MENTION THE AMOUNT OF COLD AIR THAT WILL AFFECT
THE CWA COME THURSDAY. HAVE GONE WITH THE ECMWF AGAIN AS THE GFS AS
SHOWN THE UMPTEENTH SOLUTION ON BOTH. THIS CONSTITUTED TEMPERATURES
SEVERAL DEGREES BELOW GUIDANCE...AND A SLIGHT CHANCE OF RAIN OR SNOW
THURSDAY OVER THE NORTHERN CWA. ACTUALLY THE LATEST ECMWF WAS MORE
BULLISH ON BOTH THE AMPLITUDE OF THE UPPER TROUGH AND THE INFLUX OF
COLD AIR. LATER SHIFTS WILL HAVE TO MONITOR. TEMPERATURES WILL
WARM FRIDAY AND THROUGH THE WEEKEND AS WESTERLY FLOW ALOFT PERSISTS
OVER MUCH OF THE CONUS.
FIRE WEATHER...
STRONG SOUTHWEST WINDS...AN INFLUX OF DRY AIR AND UNSEASONABLY WARM
TEMPERATURES WILL RESULT IN THE ISSUANCE OF A RED FLAG WARNING OVER
SOUTHEAST NEW MEXICO THIS AFTERNOON AND EARLY EVENING. 20 FOOT WIND
SPEEDS ARE EXPECTED TO EXCEED 20 MPH THERE INTO THE EVENING...ALONG
WITH GUSTS OVER 35 MPH...WHILE MINIMUM AFTERNOON RH/S WILL DIP TO
AROUND 15 PERCENT. THE RED FLAG WARNING WILL RUN FROM 28/18Z UNTIL
29/02Z.
ALTHOUGH WINDS WILL BE STRONGER IN THE GUADALUPE MOUNTAINS...AND THE
DAVIS MOUNTAINS ABOVE 6000 FEET...AND 20 FOOT WINDS SPEEDS WILL
EXCEED 20 MPH OVER LOCATIONS FROM THE MARFA PLATEAU...STOCKTON
PLATEAU AND NORTHWARD TODAY...MINIMUM AFTERNOON RH/S ARE NOT
EXPECTED TO BE AS LOW OVER THESE AREAS. FIRE WEATHER CONCERNS WILL
BE HEIGHTENED AREAWIDE THOUGH AS ONE HOUR FUELS REMAIN VERY DRY AND
ANY FIRES THAT START COULD SPREAD RAPIDLY.
FIRE WEATHER CONCERNS WILL AGAIN BE HIGH TUESDAY MORNING AS WIND
SPEEDS WILL STAY UP IN MANY LOCATIONS OVERNIGHT AND WEDNESDAY
MORNING DUE TO A PACIFIC COLD FRONT PUSHING THROUGH THE AREA.
ALTHOUGH RH/S ARE EXPECTED TO DROP TO AROUND 10 PERCENT OVER
PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS...PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS...WIND SPEEDS ARE EXPECTED TO BE
DECREASING BY THEN. SUBSEQUENT SHIFTS WILL MONITOR FOR ANY CHANGES
TO THIS THINKING.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 10 AM THIS MORNING TO 11 AM MST TUESDAY
FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY
COUNTY.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM MST THIS
EVENING FOR THE FOLLOWING ZONES...SOUTHEAST PLAINS/BLM
ROSWELL/LNZ.
WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING
FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.
TX...HIGH WIND WARNING FROM 11 AM CST /10 AM MST/ THIS MORNING TO 12
PM CST /11 AM MST/ TUESDAY FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.
WIND ADVISORY FROM NOON TODAY TO 8 PM CST THIS EVENING FOR THE
FOLLOWING ZONES...REEVES COUNTY AND UPPER TRANS PECOS...VAN
HORN AND HIGHWAY 54 CORRIDOR.
&&
21Hazardous weather outlook, Jan 28, 4:20 AM MST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
520 AM CST MON JAN 28 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
520 AM CST MON JAN 28 2008 /420 AM MST MON JAN 28 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
VERY STRONG WINDS ARE EXPECTED ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS TODAY AND TONIGHT. IN THE GUADALUPE MOUNTAINS...WEST
TO SOUTHWEST WINDS OF 40 TO 55 MPH...WITH GUSTS AS HIGH AS 80
MPH...ARE POSSIBLE. IN THE DAVIS MOUNTAINS...WEST TO SOUTHWEST
WINDS OF 35 TO 45 MPH...WITH GUSTS TO 65 MPH...ARE POSSIBLE
FOR TODAY AND TONIGHT.
STRONG WINDS ARE EXPECTED ACROSS THE SOUTHEAST NEW MEXICO
PLAINS AND VAN HORN CORRIDOR THIS AFTERNOON. WEST TO SOUTHWEST
WINDS OF 30 TO 35 MPH...WITH GUSTS TO 55 MPH...ARE POSSIBLE
DURING THE AFTERNOON HOURS.
FIRE WEATHER CONCERNS WILL BE ON THE INCREASE THIS AFTERNOON...
ESPECIALLY OVER THE SOUTHEAST NEW MEXICO PLAINS. WINDS IN EXCESS
OF 20 MPH WILL COMBINE WITH RELATIVE HUMIDITIES AROUND 15 PERCENT
TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS FAVORABLE FOR RAPID
FIRE GROWTH AND SPREAD THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LOW AFTERNOON RELATIVE HUMIDITIES WILL COMBINE WITH BREEZY CONDITIONS
TO CONTINUE HEIGHTENED FIRE WEATHER CONCERNS ACROSS THE AREA ON
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Eddy County Plains
- When
- January 28, 12:27 PM MST to 1:21 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
High winds developed in Carlsbad during the early afternoon on Monday, January 28.
High Wind, Eddy County Plains
- When
- January 29, 1:04 AM MST to 3:23 AM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
High winds developed in Carlsbad early Tuesday morning.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Delaware, January 28, 20081 death · 3 injured · 1 event
- Wildfire and High Wind in Texas, January 28 to 29, 20083 injured · $2.2 million · 58 kt wind · 27 events
- Wildfire in Texas, January 28 to 29, 20084 injured · $260,000 · 4 events
- High Wind in California, January 28, 2008$150,000 · 76 kt wind · 2 events
- High Wind in Texas, January 28, 2008$38,000 · 56 kt wind · 17 events
- Extreme Cold in North Dakota, January 28 to 30, 200836 events
- Flood in New Mexico, January 28, 2008$50,000 · 1 event
- Extreme Cold in South Dakota, January 28 to 30, 200824 events
- Extreme Cold in Montana, January 28 to 29, 200821 events
- High Wind in Oklahoma, January 28, 200856 kt wind · 10 events
- Heavy Snow and High Wind in Oregon, January 28 to 30, 200862 kt wind · 9 events
- Extreme Cold in Montana, January 28 to 29, 20088 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79078, 79079.